Montana, 2017Damaging Wind in Montana, July 7, 2017
July 7, 2017 · NWS MSO · 1 event in 1 county or zone
The combination of very dry atmosphere and a weak thunderstorm produced a severe microburst in the Kalispell area causing tree damage and a power outage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of very dry atmosphere and a weak thunderstorm produced a severe microburst in the Kalispell area causing tree damage and a power outage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 7, 1:48 PM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 7, 1:48 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Fri Jul 7 2017
.DISCUSSION...Hot weather continues over the region with near
record readings at Kalispell (96) and Missoula (99) today. It's
looking like Missoula will reach 100 degrees later this afternoon.
Even hotter temperatures are occurring in the lower Hells Canyon.
Pittsburg landing will approach 110 degrees today. Triple digits
are expected across many areas of the Camas Prairie.
These hot temperatures will continue Saturday under the grips of
strong high pressure across much of the West.
In addition today and Saturday afternoon/evening scattered
thunderstorms will develop across much of southwest Montana. It's
possible a few may develop far enough north to impact the Missoula
and Bitterroot Valleys. A few storms may linger through the
overnight hours. The main impact from storms will be lighting and
gusty outflow winds up to 45 mph.
Sunday temperatures will relax slightly as high pressure weakens a
bit, though high temps will once again be in the mid 90s in
western Montana to near the century mark in the lower Hells
Canyon. Coverage of thunderstorms are expected to increase in
southwest Montana and extend into the southern Flathead and
Missoula valleys. With a dry lower atmosphere, lightning and
gusty outflow winds will be the major impact from storms.
Excessive heat will impact outdoor activities this weekend. People
at the Butte Folk Festival should be wary of potential
thunderstorms in the afternoon and evening hours, not to mention
stay hydrated with water.
Monday and Tuesday, a slight change will occur as a cool front
will suppress the ridge as it moves through the region. Expect
breezy afternoons and evenings each day. Temperatures will cool
however will remain above normal with highs in the upper 80s to
around 90. A few showers will move across northwest Montana along
the Canadian Border.
Outside of some thunderstorms in southwest Montana, no
appreciable rainfall is expected through much of next week thanks
to a return of High pressure across the western U.S. A return to
well above normal temperatures in the 90s is expected however,
how high is somewhat uncertain at this time.
&&
.AVIATION...Scattered thunderstorms will impact southwest Montana,
including KBTM, this afternoon and evening with lightning, gusty
outflow winds and brief rainfall. There is a slight chance of a
thunderstorm to impact KMSO this afternoon/evening. Otherwise
High density altitude due to persistent heat and afternoon/evening
thunderstorms are the main flying weather concerns across the
Northern Rockies during the next 24 hours.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 9 PM MDT Saturday Flathead/Mission Valleys...
Lower Clark Fork Region...Missoula/Bitterroot Valleys.
ID...None.
&&In the hours before
Special weather statement, Jul 7, 5:18 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM MDT FRI JUL 7 2017
MTZ001>003-080100-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
618 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 700
PM MDT...
At 617 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 15 miles west of Whitefish to 8 miles
west of Bigfork. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, West Glacier,
Bigfork, Apgar, Somers, Martin City, Coram, Creston, Lupfer, Hungry
Horse, La Salle and Lakeside.
LAT...LON 4823 11365 4801 11431 4839 11476 4869 11406
TIME...MOT...LOC 0017Z 223DEG 39KT 4848 11466 4807 11426
Thunderstorm Wind, Flathead
- When
- July 7, 6:05 PM MST to 6:10 PM MST
- Where
- Flathead County, 2 mi ESE of Kalispell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.189, -114.280
Multiple reports of tree damage and a localized power outage occurred southeast of Kalispell and Evergreen according to a call to the NWS office and via Twitter reports.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 7, 20171 death · $510,000 · 76 kt wind · 5 events
- Excessive Heat and Heat in California, July 7 to 8, 201712 injured · 3 events
- Wildfire in Arizona, July 7 to 8, 20171 injured · $600,000 · 1 event
- Flood and Hail in Ohio, July 7, 2017$247,000 · 1 in hail · 22 events
- Flooding and Hail in Ohio, July 7, 2017$114,000 · 1 in hail · 37 events
- Flash Flood and Hail in Georgia, July 7 to 9, 2017$136,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Indiana, July 7, 2017$89,000 · 1.5 in hail · 28 events
- Dense Fog in Wisconsin, July 7, 20173 injured · $40,000 · 1 event
- Damaging Winds in Kentucky, July 7, 2017$75,000 · 53 kt wind · 10 events
- Damaging Winds in West Virginia, July 7, 2017$45,000 · 50 kt wind · 19 events
- Wildfire in California, July 7 to 8, 20176 injured · 1 event
- Lightning Strike in Florida, July 7, 2017$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705218.